Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 1997, 2:00 AM CDT for Cowley County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 2:00 AM CDT (07:00 UTC)
- Expired
- Aug 22, 1997, 3:05 AM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:25 AM CDT | Thunderstorm Wind 55 | Winfield, KS | 3 INCH TREE LIMBS DOWNED ALONG WITH NUMEROUS PYLONS ALONG HIGHWAY 77. |
| Aug 22, 2:31 AM CDT | Thunderstorm Wind 52 | Winfield, KS | MEASURED AT EOC. |
| Aug 22, 2:32 AM CDT | Thunderstorm Wind 52 | Arkansas City, KS | MEASURED AT KSNW WEATHER LAB. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
004
WUUS1 KICT 220659 RRA
SVRICT
KSC035-220805-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT FRI AUG 22 1997
* SEVERE THUNDERSTORM WARNING FOR
COWLEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 305 AM CDT
* SOME TOWNS AFFECTED
UDALL
ROCK
WINFIELD
* AT 200 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHEAST OF WICHITA MOVING SOUTHEAST AT 40 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
MARIENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:16 PM CDT, 10 hours 44 minutes earlier.
Area forecast discussion, Aug 21, 3:16 PM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU AUG 21 1997 SHORT TERM: 18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20 KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT... EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE. MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2 OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST MOISTURE REMAIN JUST WEST OF THE CWA. LIKED ETA/S QPF SOLUTION AND IT/S STRONGER UPPER FEATURES. HYSELL LONG TERM: FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS. ES FCSTID = 04 ICT 66 84 65 89 / 50 0 0 0 HUT 66 84 65 89 / 50 0 0 0 EWK 65 84 65 89 / 50 0 0 0 EQA 65 84 65 89 / 50 0 0 0 WLD 65 84 65 89 / 50 0 0 0 RSL 64 84 64 89 / 50 0 0 0 GBD 64 84 64 89 / 50 0 0 0 SLN 65 84 64 89 / 50 0 0 0 MPR 64 84 64 89 / 50 0 0 0 CFV 60 83 63 86 / 30 0 0 0 CNU 61 83 63 86 / 30 0 0 0 K88 60 83 63 86 / 30 0 0 0 .ICT... KS...NONE.
In the hours before
Special weather statement, Aug 21, 11:40 PM CDT, 2 hours 20 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT THU AUG 21 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE THUNDERSTORM WATCH NUMBER 710... THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711. RICE MCPHERSON BARTON RENO HARVEY KINGMAN SEDGWICK HARPER SUMNER RUSSELL...LINCOLN...ELLSWORTH AVND SALINE COUNTIES ARE NO LONGER COVERED BY A SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM. CHANCE
Special weather statement, Aug 21, 11:42 PM CDT, 2 hours 18 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT THU AUG 21 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE THUNDERSTORM WATCH NUMBER 710... THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711. RICE MCPHERSON BARTON RENO HARVEY KINGMAN SEDGWICK HARPER SUMNER RUSSELL...LINCOLN...ELLSWORTH AND SALINE COUNTIES ARE NO LONGER COVERED BY A SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM. CHANCE
Special weather statement, Aug 22, 12:08 AM CDT, 1 hour 52 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1211 AM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. NOONAN
Special weather statement, Aug 22, 12:11 AM CDT, 1 hour 49 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1211 AM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. NOONAN
Special weather statement, Aug 22, 1:06 AM CDT, 54 minutes before
KSZ047-050-051-220645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 108 AM CDT FRI AUG 22 1997 ...SEVERE THUNDERSTORM WATCH # 711 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES... AT 105 AM CDT...RADAR INDICATED THAT THE STRONG TO SEVERE THUNDERSTORMS HAD MOVED OUT OF CENTRAL KANSAS AND NO LONGER THREATENS BARTON...RICE AND MCPHERSON COUNTIES. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE CO0UNTIES. GUSTY WINDS...HOWEVER...ARE STILL POSSIBLE THROUGH THE HOUR OR SO. NOONAN
Special weather statement, Aug 22, 1:08 AM CDT, 52 minutes before
KSZ047-050-051-220645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 108 AM CDT FRI AUG 22 1997 ...SEVERE THUNDERSTORM WATCH 711 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES... AT 105 AM CDT...RADAR INDICATED THAT THE STRONG TO SEVERE THUNDERSTORMS HAD MOVED OUT OF CENTRAL KANSAS AND NO LONGER THREATENS BARTON...RICE AND MCPHERSON COUNTIES. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE COUNTIES. GUSTY WINDS...HOWEVER...ARE STILL POSSIBLE THROUGH THE HOUR OR SO. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Aug 21, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 43 min |
| Aug 21, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Aug 21, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Aug 21, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 21, 11:21 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 34 min |
| Aug 21, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Aug 22, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Aug 22, 12:17 AM CDT | Flash Flood Warning | ICT | Rice | 3 hr |
| Aug 22, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 36 min |
| Aug 22, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Aug 22, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 22, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 64 min |
| Aug 22, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 22, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.